Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

    *No Dr Outside Contact Please*
    Includes Expert Content
    Adjusting to Lithium (Dr. G question)
    avatar
    An_243880 posted:
    I've been taking 900 mg of lithium for about 4 weeks. I also take 1800 mg depakote, 3 mg risperdal, and 6 mg seroquel. I have noticed that I am really tired all the time. Tired to the point where I feel drousy driving to work in the morning and I am taking naps on my lunch hour in my car (privacy). I also noticed a terrible metallic taste in my mouth which makes food seem terribly unappealing. I know its not the depakote, risperdal, or seroquel. They aren't new drugs for me. I've been on them for years and have adjusted to their sedating effects. Is this the lithium and are these effects temporary?
    Reply
     
    avatar
    Joseph F Goldberg, MD responded:
    Dear An,

    It's possible that lithium is causing the tiredness and/or the metallic taste, and one would want to know what the blood level is. If the level is on the low side (say, less than 0.7 mEq/L), lithium wouldn't be so high ony my suspect list for culprits. (Ditto on the Depakote or valproic acid level.) All of the other medicines you mention are more prone than lithium to cause tiredness. Presumably also your doctor checked your thyroid before starting lithium to make sure it isn't low and that's not the cause. There can also be an additive effect of these medicines that cumulatively can cause drowsiness.

    Dr. G.
     
    avatar
    bipoet001 responded:
    There are three types of meds for bipolar: lithium, anti-seizures meds and anti-psychotics. Each is intended to do different things. I've been on lithium since 1983 and is handles any mania while I also take an anti-depressant for my more frequent periods of low energy. Have you asked your doctor why you are one all three types and two different anti-psychotics? Do you have ongoing psychotic episodes? If not, for sure you'd be less tired if you took less meds and feel much better if you were taking the correct meds - not more, no less. I'd ask for a serious re-evaluation of each of the meds you are on as it is hard to live productively when over-medicated. David
     
    avatar
    An_243880 replied to bipoet001's response:
    Yes. I have on going major psychotic issues, especially when manic. After a lot of trial and error and multiple hospitalizations, Risperadol and Seroquel together worked best. I was admission free for a very long time. Then this past year I started getting really manic again and the psychotic symptoms increased. He added lithium to stablize the mania. The lithium is new. The depakote and antipsychotics are not. I had completely adjusted to the depakote and antipsychotics. Adding the lithium has been difficult. It took time to adjust to the other medications though. So, I was just looking for guidance.


    Featuring Experts

    Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

    Helpful Tips

    NSAIDS and lithiumExpert
    Nonsteroidal anti-inflammatory drugs (eg, Motrin/ibuprofen, Advil, Naprosyn) raise lithium levels by about 20%. We often therefore say ... More
    Was this Helpful?
    74 of 98 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.